Alert archive / Michigan / Winter Storm Warnings in 2009

Winter Storm Warning 10, NWS Grand Rapids, MI

December 26, 20094 counties in Michigan

NWS Grand Rapids, MI issued this winter storm warning at Dec 26, 2009, 6:08 PM EST for 4 counties in Michigan. It was in force for 17 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 26, 2009, 6:08 PM EST (23:08 UTC)
Expired
Dec 27, 2009, 11:00 AM EST
In force
17 hr
Issued by
NWS Grand Rapids, MI

Counties Mason County, MI, Muskegon County, MI, Oceana County, MI, Ottawa County, MI

The radar

The Grand Rapids radar (KGRR), 87 km from the middle of the area, began a volume at 23:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.1 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2009-12-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2009-12-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -89 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
723 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-89 m²/s²
0-3 km storm-relative helicity
-65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this winter storm warning went out at Dec 26, 3:45 PM EST, 2 hours 23 minutes earlier.

Area forecast discussion, Dec 26, 3:45 PM EST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
345 PM EST SAT DEC 26 2009

LATEST UPDATE...ALL EXCEPT AVIATION...

.SYNOPSIS...(345 PM EST SAT DEC 26 2009)
A SLOW MOVING LOW PRESSURE SYSTEM OVER NORTHWESTERN ILLINOIS WILL
KEEP THE WEATHER COLD WITH SNOW SHOWERS IN LOWER MICHIGAN THROUGH
THE WEEKEND. THE BEST SNOW ACCUMULATIONS ARE EXPECTED NEAR THE
LAKESHORE.  THE UPPER LEVEL SYSTEM WILL MOVE EAST OF THE AREA
MONDAY...ALLOWING COLD AIR AND LAKE EFFECT SNOW SHOWERS TO FILTER
INTO THE AREA. TUESDAY THROUGH WEDNESDAY SHOULD BE MOSTLY DRY. A
WEAK SYSTEM MAY BRING SOME SNOW WEDNESDAY NIGHT THROUGH THURSDAY.
THIS WILL BE FOLLOWED BY MUCH COLDER TEMPERATURES INTO THE WEEKEND.

&&

.SHORT TERM...(345 PM EST SAT DEC 26 2009)
(TONIGHT THROUGH SUNDAY NIGHT)

THE MAIN CHALLENGE IN THE SHORT TERM DEALS WITH THE SNOWFALL AMOUNTS
ESPECIALLY NEAR THE LAKESHORE. A WINTER WEATHER ADVISORY FOR SNOW
WILL BE NEEDED TONIGHT FOR THE LAKESHORE COUNTIES FROM OTTAWA COUNTY
NORTH.

SURFACE LOW OVER NORTHWESTERN ILLINOIS IS EXPECTED TO TRACK
NORTHEAST INTO SRN WI BY THIS EVENING AS AN ASSOCIATED UPPER PV
ANOMALY SWINGS TOWARDS THE AREA AROUND THE STACKED UPPER LOW. RADAR
INDICATES INCREASED COVERAGE IN SNOW AS MINOR VORT LOBES ROTATE INTO
SW LOWER AHEAD OF THE MORE SUBSTANTIAL PV ANOMALY CROSSING FROM IA
INTO IL. THIS AREA OF SNOW IS MAKING SLOW PROGRESS TOWARDS OUR
CWFA...POSSIBLY DUE TO DRY LOWER LEVELS OVER OUR SW ZONES NOTED IN
THE LAPS SOUNDINGS. EXPECT DEEP SATURATION TO BE REALIZED WITHIN A
MATTER OF HOURS.

FAVORED NAM12 IS SHOWING IMPRESSIVE CONVERGENCE ASSOCIATED WITH A
WIND CONFLUENCE AXIS ALONG THE LAKESHORE. THIS COMBINED WITH
FRICTIONAL SHORELINE CONVERGENCE AND DEEP SATURATED PROFILES ALL
SUGGEST THAT ADVISORY SNOWS WILL BE LIKELY NEAR THE LAKESHORE.

AHEAD OF THIS PV FEATURE...FORECAST SOUNDING SHOW CONVECTIVE LAYER
DEPTH GROWING TO NEARLY 700 MB WITH CONVECTIVE INSTABILITY IN THE
DGZ. BASED ON THIS...WOULD NOT BE SURPRISED TO SEE SOME LOCALIZED
HIGHER SNOWFALL REPORTS APPROACHING 10 INCHES. AS WE EXPECT THESE
REPORTS TO BE VERY LOCALIZED...WE ARE NOT INCLINED TO GO WITH A
WARNING AT THIS POINT. SNOW IN THE ADVISORY AREA SHOULD BEGIN TO
TAPER OFF AROUND SUNRISE SUNDAY.

&&

.LONG TERM...(345 PM EST SAT DEC 26 2009)
(MONDAY THROUGH SATURDAY)

LAKE EFFECT SNOW SHOWERS ARE ANTICIPATED MONDAY AS H8 TEMPS FALL TO
AROUND -14 C. LES WILL GRADUALLY WIND DOWN MONDAY NIGHT AS HIGH
PRESSURE BUILDS IN. TRANQUIL WX WILL CONTINUE THROUGH MIDDAY
WEDNESDAY WITH HIGH PRESSURE IN CONTROL.

THE NEXT LOW PRESSURE SYSTEM WILL MOVE IN WEDNESDAY NIGHT BRINGING
SOME LIGHT SNOW WEDNESDAY NIGHT THROUGH THURSDAY NIGHT.

IT WILL TURN COLDER FRIDAY AND SATURDAY BEHIND THAT LOW PRESSURE
SYSTEM AND AS HIGH PRESSURE BUILDS INTO THE NORTHERN PLAINS STATES.
THIS WILL RESULT IN STRONG NORTH FLOW CAA FRIDAY AND SATURDAY. WE
HAVE TRENDED THE MAX TEMP FCST COLDER FOR THAT TIME FRAME BASED ON
THIS NOTION AND MEX NUMERICAL GUIDANCE TRENDS.

&&

.AVIATION...(1240 PM EST SAT DEC 26 2009)
AREA OF LAKE ENHANCED SNOW IS APPROACHING SW LOWER MI...SO HAVE
THEREFORE GONE MORE PESSIMISTIC WITH CIGS/VSBYS BEGINNING AROUND
18Z. BIGGEST IMPACTS SHOULD BE AT KMKG. EXPECT FUEL ALTERNATE
CONDITIONS TO PREVAIL WITH A BRIEF PERIOD OF LIFR OVERNIGHT AS
HEAVIEST LAKE ENHANCED SNOW GETS GOING AFT 00Z.

EXPECT GENERALLY BETTER CONDITIONS FROM W TO E OVERNIGHT WITH ONLY
BRIEF MVFR CONDS AT KJXN AND KLAN. CONFIDENCE IN FORECAST DECREASES
FROM EAST TO WEST. IT IS POSSIBLE THAT MORE PESSIMISTIC IFR
CONDITIONS COULD BE SEEN AT GRR...AZO...AND BTL. CONDITIONS ARE
EXPECTED TO IMPROVE AT INLAND TAF SITES AFT 12Z.

&&

.MARINE...(345 PM EST SAT DEC 26 2009)
THE LATEST LOCAL RUN OF THE GLERL WAVE MODEL SUGGESTS WAVES HAVE
SUBSIDED...ESPECIALLY SOUTH OF HOLLAND. WILL THEREFORE MAINTAIN THE
SMALL CRAFT ADVISORIES NORTH OF HOLLAND AS GREATER FETCH...GUSTY
WINDS AND COLD AIR ADVECTION WILL LIKELY KEEP CONDITIONS HAZARDOUS
FOR SMALL CRAFT THROUGH THIS EVENING. REDUCED VISIBILITIES AT
COASTAL WEBCAMS DUE TO SNOW MAKE IT A BIT DIFFICULT TO CORROBORATE
THE WAVE HEIGHTS ADVERTISED BY THE WAVE MODEL...SO WILL ERR ON THE
SIDE OF CAUTION. EXPECT REMAINING ADVISORY CAN BE DROPPED BY EVENING.

AFTER A BRIEF BREAK IN THE ACTION SUNDAY...AN ARCTIC FRONT MONDAY
SHOULD PUT WINDS AND WAVES WELL BACK INTO SCA TERRITORY.

&&

.HYDROLOGY...(345 PM EST SAT DEC 26 2009)
NO CONCERNS ARE ANTICIPATED IN THE SHORT TERM DUE TO MODEST RUNOFF
AND COLD TEMPERATURES. UNSEASONABLY COLD TEMPERATURES FRIDAY AND
SATURDAY COULD RESULT IN INCREASED ICE JAM POTENTIAL INTO THE
WEEKEND.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...WINTER WEATHER ADVISORY THIS EVENING AND TONIGHT FOR
     MASON...OCEANA...MUSKEGON...AND OTTAWA COUNTIES.

LM...SMALL CRAFT ADVISORY THROUGH 06Z SATURDAY NIGHT FOR
     THE ENTIRE NEAR SHORE.

&&

SYNOPSIS:     TJT
SHORT TERM:   TJT
LONG TERM:    LAURENS
AVIATION:     TJT
MARINE:       TJT
HYDROLOGY:    TJT
Hazardous weather outlook, Dec 26, 11:10 AM EST, 6 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1110 AM EST SAT DEC 26 2009

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-271015-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-MASON-LAKE-
OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-
GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-
VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
1110 AM EST SAT DEC 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

ADDITIONAL SNOW SHOWER ACTIVITY THIS AFTERNOON AND EVENING COULD
LEAD TO ACCUMULATING SNOW WEST OF HIGHWAY 131 THIS AFTERNOON INTO
TONIGHT. THE BEST ACCUMULATIONS ARE EXPECTED ALONG THE LAKESHORE
FROM MUSKEGON NORTHWARD.

WINDS AND WAVES WILL BE HAZARDOUS FOR SMALL CRAFT THROUGH THIS
EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ACCUMULATING SNOW IS POSSIBLE AT TIMES INTO MONDAY...ESPECIALLY
NEAR THE LAKESHORE. SNOW COVERED ROADS AND REDUCED VISIBILITIES
MAY OCCUR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TJT

In the hours before

Local storm report, Dec 26, 2:02 PM EST, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
202 PM EST SAT DEC 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0159 PM     SNOW             MUSKEGON                43.22N 86.25W
12/26/2009  M2.0 INCH        MUSKEGON           MI   TRAINED SPOTTER

&&

MKALEMBK

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 26, 12:54 AM ESTWinter Weather AdvisoryGRRAllegan, Barry, Calhoun, Clare, Clinton, Eaton and 17 more10 hr
Dec 26, 3:31 AM ESTSmall Craft AdvisoryGRR21 hr
Dec 26, 3:48 PM ESTWinter Weather AdvisoryGRRMason, Muskegon, Oceana, Ottawa2 hr
Dec 26, 6:08 PM ESTWinter Weather AdvisoryGRRAllegan, Barry, Clare, Ionia, Isabella, Kalamazoo and 7 more17 hr

Nearby

Winter Storm Warnings in Michigan, 2009Every winter storm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.